Although a humanized CCR4 antibody (mogamulizumab) was reported to be effective for refractory adult T-cell leukemia-lymphoma (ATL), several reports regarding the use of mogamulizumab before allo-hematopoietic stem cell transplantation (HSCT) strongly indicated a high incidence of severe acute graft-versus-host-disease (GVHD) and treatment-related mortality (TRM). We retrospectively analyzed nine aggressive-type ATL patients who underwent allo-HSCT at a single institution in Miyazaki from 2006.1.1 to 2015.7.31. Among nine ATL patients, three had used mogamulizumab before treatment with allo-HSCT because of the poor control of refractory ATL. All three patients were treated with four to eight cycles of mogamulizumab. The interval from last administration of mogamulizumab to allo-HSCT was two to five months. All three patients with prior mogamulizumab treatment developed mild-moderate acute GVHD (grade 2) 28, 34, or 40 days after allo-HSCT. Acute GVHD was controlled by prednisolone treatment. Two patients in complete remission before allo-HSCT exhibited relatively prolonged survival (survival rate, 66%). Moreover, one patient developed human T-cell leukemia virus type 1-associated myelopathy-mimicking myelitis at five months after allo-HSCT. In contrast, two of six ATL patients without a history of mogamulizumab use survived (survival rate 33%). Thus, in cases of mogamulizumab use before treatment with allo-HSCT for refractory ATL, an appropriately long interval from the last administration of mogamulizumab to allo-HSCT may be one of factors to reduce TRM by acute GVHD, and to subsequently enhance graft-versus-tumor effects in ATL cases. Furthermore, caution is needed when administering mogamulizumab before allo-HSCT for severe GVHD and TRM.
Ten-eleven translocation-2 (TET2) mutation is frequently observed in myeloid malignancies, and loss-of-function of TET2 is essential for the initiation of malignant hematopoiesis. TET2 mutation presents across disease entities and was reported in lymphoid malignancies. We investigated TET2 mutations in 27 diffuse large B-cell lymphoma (DLBCL) patients and found a frameshift mutation in 1 case (3.7%). TET2 mutation occurred in some populations of DLBCL patients and was likely involved in the pathogenesis of their malignancies.
For optimizing CD34+ cell collection, appropriately timing peripheral blood stem cell harvest (PBSCH) initiation is crucial. Automatic cell analyzers with the immature myeloid information channel provide hematopoietic progenitor cell (HPC) count, a surrogate marker of CD34+ cells, which can be obtained within a few minutes without requiring monoclonal antibodies. The final decision on PBSCH initiation can be made using the HPC count obtained on the morning of the harvest day. Herein, we evaluated the impact of the HPC count as an indicator for the optimal timing of PBSCH in clinical practice over 9 years.
One hundred and eighteen aphereses from 72 cases had a definite number of CD34+ cells/kg in the PBSC yield. A correlation was found between the HPC count in the PB and the CD34+ cell count (R = 0.563, p ＜ 0.001), whereas no correlation existed between the white blood cell and CD34+ cell counts (R = 0.0418, p = 0.65). We defined ＞ 2.0 × 106/kg of CD34+ cells in a single apheresis as good mobilization. Multivariate analysis demonstrated that an HPC count of ＞ 21/μL, myeloblast count of ＞ 12/μL, and age at PBSCH of ＜ 50 years were independently associated with good mobilization (p = 0.001, p ＜ 0.001, and p = 0.005, respectively).
Our findings suggest that the HPC count is a good indicator for the optimal timing of PBSCH.
Human granulocytic anaplasmosis is a rare, tick-borne infectious disease caused by Anaplasma phagocytophilum. Herein, we report a rare case of human granulocytic anaplasmosis associated with cytopenias and clonal expansion of gamma/delta T-cells in the bone marrow. A 77-year old man presented multiple times to the emergency department complaining of muscle weakness. Complete blood count detected cytopenias and peripheral blood smear showed pseudo Pelger-Huet neutrophils. These findings prompted bone marrow evaluation with ancillary studies including flow cytometry, karyotyping and T-cell rearrangement studies. Careful examination of peripheral blood smear revealed very rare neutrophils with intracytoplasmic inclusions, suggestive of ehrlichiosis/anaplasmosis. Bone marrow evaluation showed dyserythropoiesis, dysmegakaryopoiesis and prominence of hemophagocytic histiocytes. Furthermore, an increased number of T-cells was seen in the bone marrow and flow cytometry showed excess of gamma/delta T-cells, while T-cell rearrangement studies detected a T-cell clone. Serologic evaluation confirmed the diagnosis of anaplasmosis. This case nicely illustrates hematologic sequelae of infection with Anaplasma and potential diagnostic pitfalls, such as myelodysplastic syndrome and T-cell lymphoproliferative disorder. To our knowledge, this is the first reported case of clonal expansion of gamma/delta T-cells associated with anaplasmosis. Pathologists should be careful and vigilant when screening peripheral blood smears, as they are often the first to raise the suspicion of anaplasmosis.
Recently, attention has been focused on methotrexate-induced lymphoproliferative disease (MTX-LPD), and atypical phenotypes are occasionally documented. We encountered two patients with rheumatoid arthritis (RA) who were diagnosed with non-specific LPD (LPD-nos). Biopsy samples were not obtained during the initial examination when the LPD development was discovered, and the patients achieved a complete response after MTX cessation (case 1) or steroid pulse therapy (case 2). However, the tumors flared up 1.5 years later, and LPD-nos was determined following biopsies of the lymph node (LN, case 1) and liver (case 2). Prednisolone was subsequently administered instead of chemotherapy; however, multiple masses, including in the spine (case 1), and severe icterus with liver dysfunction (case 2) were exacerbated within a few months. Although the re-biopsy of LN proved the presence of HL and radiation followed by aggressive chemotherapy rescued the patient (case 1), the superficially accessible biopsy site was not found, and autopsy finally revealed HL (case 2). In both cases, the underlying pathogenesis along with the B symptoms and laboratory abnormalities suggested MTX-LPD, HL in particular. Therefore, even if the pathological diagnosis does not confirm the specific LPD subtype, the administration of aggressive chemotherapy should be considered if the LPD activity flares severely.
We report a patient who developed orbital MALT lymphoma after autologous peripheral blood stem cell transplantation for follicular lymphoma as relapse of diffuse large B-cell lymphoma. A 54-year-old woman with systemic lymphadenopathy was diagnosed with diffuse large B-cell lymphoma by left supraclavicular lymph node biopsy, and underwent 6 courses of R-CHOP chemotherapy with rituximab, cyclophosphamide, doxorubicin, vincristine, and prednisolone, leading to complete response. Five years later in the follow-up, an abdominal mass with abnormal uptake was found by whole-body 2-[18F]fluoro-2-deoxy-D-glucose positron emission tomography, and computed tomography-guided biopsy demonstrated follicular lymphoma. She underwent 4 courses of R-IDEA chemotherapy with rituximab, ifosfamide, dexamethasone, etoposide, and cytarabine, resulting in partial response, and then, underwent autologous peripheral blood stem cell transplantation with myeloablative conditioning with R-MCEC chemotherapy (rituximab, ranimustine, cyclophosphamide, etoposide, and carboplatin). She was well for the following 3 years with no treatment until the development of a right orbital mass. The excisional biopsy this time revealed MALT lymphoma. She underwent 3 courses with rituximab monotherapy and local orbital radiation at the total dose of 30 Gy. She had no relapse for the following three years. Relapse as MALT lymphoma after hematopoietic stem cell transplantation for relapsed and refractory lymphoma may not be a poor prognostic sign.
April 03, 2017 There had been a system trouble from April 1, 2017, 13:24 to April 2, 2017, 16:07(JST) (April 1, 2017, 04:24 to April 2, 2017, 07:07(UTC)) .The service has been back to normal.We apologize for any inconvenience this may cause you.
May 18, 2016 We have released “J-STAGE BETA site”.
May 01, 2015 Please note the "spoofing mail" that pretends to be J-STAGE.